- Current Page
A WARNING ABOUT NSAIDs
By April 21, 2011 at 11:53 pm 3,300 39 15
Since arthritis sufferers can use a lot of Non Steroidal Anti Inflammitory Drugs (NSAIDs) I thought I'd pass on this discussion topic I had posted in BackPainConnect, another group which uses a lot of pain meds:
I don't mean to frighten anyone, but I want to make you aware of a potential problem with NSAIDS. I will tell you what happened to me in Nov 2010 and a very good friend during the same week.
The Sunday before Thanksgiving 2010, I was vomiting "coffee grounds" vomitus. Very black! Having been trained as a CNA I knew that was not a good thing (but couldn't remember why). I (foolishly) drove myself to the ER. Fortunately at that time they weren't very busy. I was taken back to a room and given some blood tests. I was low on blood (why I was foolish to drive myself - could have blacked out). I was transfused with a total of 6 U of whole blood. I was placed in ICU and was scheduled for an upper GI "scope" for the next day. As it turned out I had a bleeding ulcer which was causing the coffee grounds emesis, and then later the black tarry stools appeared.
I had been taking a med called Aggrenox which had aspirin in it to thin my blood. That was discontinued.
While I was in the hospital I got a call on my cell, from the daughter of a close friend. Her mom had just died because her stomach perforated and went into her pancreatic artery (according to daughter). They couldn't stop the bleeding and she bled out after having 2 full transfusions of blood.
When I was out of the hospital, I researched bleeding ulcers and one of the meds. my friend Suzie had been taking —- Trammedol —- for pain in her spine was implicated in causing perforations of the stomach. She had been complaining of pain in her belly in Oct. but we had no idea this was going on inside her.
On Diabetic Connect today I "spoke" with someone had been taking a med —- voltaren —- to fight pain from neuropathy. Researching it, I noted it too was implicated in causing GI perforations.
Perhaps you will not be affected by NSAIDS, and I pray that you will not.
But I want you to be aware that they can cause bleeding ulcers, and what to look for if you happen to be someone who have problems with NSAIDs
My friend Suzie had been taking Trammedol for sevral years without ill effects. I had been on Aggrenox for about 9 mos to 1 yr before I had my problem.
It has now been since Nov 2010 since I've DC'd Aggrenox and I have not had a recurrance of the bleeding ulcer. So far, so good
Please, if you're taking a NSAID, be aware that it may happen to you, even if you've tolerated them well in the past.
Blessings to you and yours!